California, 2003Wildfire and Dust Storm in California, January 5 to 7, 2003
January 5 to 7, 2003 · NWS SGX · 12 events in 11 counties and zones
Throughout this three day Santa Ana wind event, numerous trees and power poles were blown down. At least 60 communities were affected.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 12
- Property damage
- $3.4 million
- Crop damage
- $28 million
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Throughout this three day Santa Ana wind event, numerous trees and power poles were blown down. At least 60 communities were affected. Interstates 8, 10, and 15 were blocked for several hours by large trucks blown over. Blowing dust and sand reduced visibility to zero, closing Interstate 215. Planes were diverted from landing at Ontario International airport as winds gusted to 90 mph. One large commercial transport plane sustained damage. A commuter train was delayed for several hours in Orange County when power poles were blown down onto the track. A brush fire whipped by the winds, damaged 5 houses and burned 150 acres. Sparks from downed power lines started numerous small brush fires, but these were quickly contained. Many houses and at least 300 parked automobiles were damaged by falling trees. In Riverside, wind flung debris smashed into a vehicle, killing the front seat passenger. In San Diego, a woman was killed when a tree fell onto her. Three others outdoors in San Diego County were also struck by falling trees and sustained broken bones. Six people riding in a commuter bus were injured when a tree fell onto it. The avocado crop in San Diego County lost about 20 million pounds of fruit.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Jan 5, 2:30 PM PST, 5 hours 46 minutes earlier.
Area forecast discussion, Jan 5, 2:30 PM PST, 5 hours 46 minutes before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA
230 PM PST SUN JAN 5 2003
.SYNOPSIS...STRONG SANTA ANA WINDS WILL DEVELOP TONIGHT AND CONTINUE
THROUGH TUESDAY MORNING OVER MOST OF THE AREA AS LOW PRESSURE ALOFT
MOVES SOUTH THROUGH ARIZONA AND INTO NORTHERN BAJA WHILE STRONG HIGH
PRESSURE BUILDS OVER THE GREAT BASIN. A FEW CLOUDS WILL MOVE OVER
THE MOUNTAINS AND DESERTS TUESDAY...OTHERWISE SKIES WILL BE MOSTLY
CLEAR THIS WEEK.
.DISCUSSION...UPPER LOW SPINNING SOUTH INTO UT TODAY AND WILL MOVE
INTO AZ TONIGHT. THE ASSOCIATED DRY COLD FRONT WILL MOVE INTO SOCAL
JUST AFTER MIDNIGHT AND THE SUBSIDENCE WILL HELP DRIVE THOSE STRONG
WINDS ALOFT TO THE SURFACE. SURFACE GRADIENTS BECOME VERY STEEP BY
THEN AS WELL AND CONTINUES THROUGH TUE. SINCE TUE WINDS WILL BE MORE
GRADIENT DRIVEN WITH LESS UPPER SUPPORT...OFFSHORE WINDS WILL BE
MORE WIDESPREAD BUT NOT QUITE AS STRONG LATE MON AND TUE. THE CUTOFF
LOW TRACKS SW OVER N BAJA TUE. THERE IS VERY LITTLE MOISTURE WITH
THE SYSTEM...BUT SOME. HENCE SOME CLOUDS ARE EXPECTED AT LEAST OVER
THE MOUNTAINS...BUT CHANCES OF PRECIP ARE TOO SLIGHT TO MENTION AT
THIS TIME BECAUSE THERE WILL BE TOO MUCH DOWNWARD MOTION. THE LOW
WEAKENS EARLY WED AND GETS PICKED UP IN SW FLOW OF THE NEXT
APPROACHING SYSTEM FROM THE PACIFIC. THIS WILL TURN FLOW ONSHORE
LATE WED. WILL HAVE TO WATCH A WEAK UPPER LOW OFF SOUTHERN BAJA
WHICH COULD DRAW MOISTURE NORTH AND NEAR SOCAL LATE WED AND THU.
BEYOND THU...THERE WILL BE ZONAL FLOW WITH MINOR SHORTWAVES PASSING
THROUGH TO OUR NORTH THROUGH NEXT WEEKEND. SURFACE FLOW WILL BE
WEAKLY ONSHORE. THIS WILL BRING COOLER BUT FAIR AND DRY WEATHER.
.SAN...HIGH WIND WARNING AND WIND ADVISORY...LAXNPWSGX.
RED FLAG WARNING...LAXRFWSGX.
MMHazardous weather outlook, Jan 5, 6:00 AM PST, 14 hours 16 minutes before
CAZ042-043-048-050-055>058-060>062-061400-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PST SUN JAN 5 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.
.DAY ONE... TODAY THROUGH TONIGHT
VERY STRONG WINDS THROUGH AND BELOW CANYONS AND PASSES TONIGHT...FOR
ORANGE COUNTY COASTAL AREAS...
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE...
SAN BERNARDINO COUNTY MOUNTAINS...
RIVERSIDE COUNTY MOUNTAINS...
SANTA ANA MOUNTAINS AND FOOTHILLS...
SAN DIEGO COUNTY MOUNTAINS...
.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY
VERY STRONG WINDS THROUGH AND BELOW CANYONS AND PASSES MONDAY
THROUGH TUESDAY MORNING...
FOR ORANGE COUNTY COASTAL AREAS...
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE...
SAN DIEGO COUNTY VALLEYS...
SAN BERNARDINO COUNTY MOUNTAINS...
RIVERSIDE COUNTY MOUNTAINS...
SANTA ANA MOUNTAINS AND FOOTHILLS...
SAN DIEGO COUNTY MOUNTAINS...
MAXWELL
Event by event
10 high wind, 1 wildfire, 1 dust storm. Local standard time, as filed.
High Wind, San Bernardino County Valley/The Inland Empire
- When
- January 5, 8:16 PM PST to January 6, 7:53 PM PST
- Where
- San Bernardino County Valley/The Inland Empire forecast zone
- Measured
- 78 kt (90 mph)
- Injuries
- 1 direct, 0 indirect
- Property damage
- $350,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 34.293, -116.086 (the zone’s center; the record gives no point)
High Wind, Santa Ana Mountains and Foothills
- When
- January 5, 9:30 PM PST to January 7, 12:30 PM PST
- Where
- Santa Ana Mountains and Foothills forecast zone
- Measured
- 87 kt (100 mph)
- Property damage
- $100,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 33.483, -116.847 (the zone’s center; the record gives no point)
High Wind, Riverside County Valley/The Inland Empire
- When
- January 5, 10:15 PM PST to January 7, 6:00 AM PST
- Where
- Riverside County Valley/The Inland Empire forecast zone
- Measured
- 65 kt (75 mph)
- Deaths
- 1 direct, 0 indirect
- Property damage
- $400,000
- Reported by
- TRAINED SPOTTER
High Wind, Coachella Valley
- When
- January 5, 10:29 PM PST to January 6, 8:33 AM PST
- Where
- Coachella Valley forecast zone
- Measured
- 50 kt (58 mph)
- Property damage
- $30,000
- Reported by
- NEWSPAPER
- Coordinates
- 33.744, -115.994 (the zone’s center; the record gives no point)
High Wind, San Bernardino County Mountains
- When
- January 5, 11:00 PM PST to January 6, 3:10 AM PST
- Where
- San Bernardino County Mountains forecast zone
- Measured
- 58 kt (67 mph)
- Property damage
- $150,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
High Wind, Orange County Coastal Plain
- When
- January 6, 12:31 AM PST to January 7, 12:30 PM PST
- Where
- Orange County Coastal Plain forecast zone
- Measured
- 69 kt (79 mph)
- Property damage
- $1.5 million
- Reported by
- AWOS,ASOS,MESONET,ETC
High Wind, Riverside County Mountains
- When
- January 6, 1:19 AM PST to January 7, 12:00 PM PST
- Where
- Riverside County Mountains forecast zone
- Measured
- 58 kt (67 mph)
- Injuries
- 1 direct, 0 indirect
- Property damage
- $450,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 33.744, -115.994 (the zone’s center; the record gives no point)
Wildfire, Riverside
- When
- January 6, 6:39 AM PST to 12:00 PM PST
- Where
- Riverside County, Norco
- Injuries
- 1 direct, 0 indirect
- Property damage
- $75,000
- Reported by
- NEWSPAPER
- Coordinates
- 33.744, -115.994 (the zone’s center; the record gives no point)
High Wind, San Diego County Coasts
- When
- January 6, 10:30 AM PST to 1:22 PM PST
- Where
- San Diego County Coasts forecast zone
- Measured
- 52 kt (60 mph)
- Deaths
- 1 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Property damage
- $50,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
High Wind, San Diego County Mountains
- When
- January 6, 10:33 AM PST to January 7, 12:33 PM PST
- Where
- San Diego County Mountains forecast zone
- Measured
- 58 kt (67 mph)
- Injuries
- 1 direct, 0 indirect
- Property damage
- $50,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
Dust Storm, Riverside County Valley/The Inland Empire
- When
- January 6, 1:42 PM PST to January 7, 6:00 AM PST
- Where
- Riverside County Valley/The Inland Empire forecast zone
- Property damage
- $45,000
- Reported by
- TRAINED SPOTTER
High Wind, San Diego County Valleys
- When
- January 7, 7:50 AM PST to 12:40 PM PST
- Where
- San Diego County Valleys forecast zone
- Measured
- 51 kt (59 mph)
- Injuries
- 7 direct, 0 indirect
- Property damage
- $203,000
- Crop damage
- $28 million
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Alaska, January 5 to 6, 2003$205,000 · 81 kt wind · 2 events
- High Wind in Utah, January 5, 2003$100,000 · 63 kt wind · 1 event
- Heavy Snow in Tennessee, January 5, 200323 events
- Winter Storm and Winter Weather in Virginia, January 5, 200319 events
- Heavy Snow and Winter Weather in New Jersey, January 5, 200311 events
- Winter Storm and Winter Weather in Maryland, January 5, 200310 events
- High Wind in Arizona, January 5, 2003$15,000 · 52 kt wind · 1 event
- Winter Weather in West Virginia, January 5, 20037 events
- Winter Storm in Virginia, January 5, 20037 events
- Winter Weather in Pennsylvania, January 5, 20036 events
- Heavy Snow in Virginia, January 5, 20035 events
- High Wind and Strong Wind in California, January 5 to 6, 2003$3,000 · 92 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5339489, 5339493, 5339488, 5339499, 5339490, 5339494, 5339491, 5339498, 5339496, 5339492, 5339497, 5339495.